Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 157, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 1, 2012, 5:40 PM EDT for Anderson County, Morgan County, Roane County, Tennessee. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2012, 5:40 PM EDT (21:40 UTC)
- Expired
- Jul 1, 2012, 6:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Anderson County, TN, Morgan County, TN, Roane County, TN
The radar
The Knoxville radar (KMRX), 83 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 6:05 PM EDT | HAIL 1 | 4 Wsw Oliver Springs, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2251 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1768 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
975
WUUS54 KMRX 012140
SVRMRX
TNC001-129-145-012215-
/O.NEW.KMRX.SV.W.0157.120701T2140Z-120701T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
540 PM EDT SUN JUL 1 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ANDERSON COUNTY IN EAST TENNESSEE...
MORGAN COUNTY IN EAST TENNESSEE...
ROANE COUNTY IN EAST TENNESSEE...
* UNTIL 615 PM EDT
* AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 7 MILES SOUTHEAST OF WARTBURG...AND MOVING EAST
AT 25 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
OAK RIDGE...CLINTON AND OLIVER SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3600 8455 3613 8451 3610 8412 3599 8416
3599 8419 3596 8422 3595 8422 3595 8424
3593 8424 3594 8426 3592 8425 3591 8427
TIME...MOT...LOC 2140Z 286DEG 22KT 3605 8445
$$
DGS2 follow-up statements
254
WWUS54 KMRX 012157
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
557 PM EDT SUN JUL 1 2012
TNC001-129-145-012215-
/O.CON.KMRX.SV.W.0157.000000T0000Z-120701T2215Z/
ROANE TN-ANDERSON TN-MORGAN TN-
557 PM EDT SUN JUL 1 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR MORGAN...ANDERSON AND ROANE COUNTIES...
AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR PETROS...OR 8 MILES SOUTHEAST OF
WARTBURG...MOVING EAST AT 20 MPH.
LOCATIONS IN THE WARNING INCLUDE...
OAK RIDGE AND OLIVER SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS
ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3600 8455 3613 8451 3610 8412 3599 8416
3599 8419 3596 8422 3595 8422 3595 8424
3593 8424 3594 8426 3592 8425 3591 8427
TIME...MOT...LOC 2157Z 287DEG 18KT 3602 8445
$$
DGS310
WWUS54 KMRX 012216
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
616 PM EDT SUN JUL 1 2012
TNC001-129-145-012225-
/O.EXP.KMRX.SV.W.0157.000000T0000Z-120701T2215Z/
ROANE TN-ANDERSON TN-MORGAN TN-
616 PM EDT SUN JUL 1 2012
...THE SEVERE THUNDERSTORM WARNING FOR MORGAN...ANDERSON AND ROANE
COUNTIES HAS EXPIRED...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. SMALL
HAIL MAY STILL OCCUR WITH THIS STORM ACROSS NORTHERN ROANE COUNTY
AND SOUTHERN ANDERSON COUNTY THROUGH 630 PM.
LAT...LON 3600 8455 3613 8451 3610 8412 3599 8416
3599 8419 3596 8422 3595 8422 3595 8424
3593 8424 3594 8426 3592 8425 3591 8427
TIME...MOT...LOC 2157Z 287DEG 18KT 3602 8445
$$
DGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:35 PM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 1, 3:35 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
335 PM EDT SUN JUL 1 2012
.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...LITTLE CHANGE IN SURFACE
RIDGE OVER THE SOUTHERN APPALACHIANS THROUGH THE PERIOD. UPPER RIDGE
SHIFTS SLIGHTLY SOUTH THROUGH THE PERIOD. PARTIAL THICKNESS VALUES
LOWER SLIGHTLY. MCS ACTIVITY WILL LIKELY ROLL SE ALONG THICKNESS
PACKING AND AFFECT NORTHERN THIRD OF MRX CWA THROUGH THE PERIOD.
MODELS DO NOT HAVE A HANDLE ON THIS IDEA AND PIN POINTING TIMING
VERY DIFFICULT AT THIS TIME. HOWEVER EXPECT SOME STRONG CONVECTION
AND DEBRIS CLOUDINESS ACROSS NORTHERN AREAS. THIS ALSO WILL AFFECT
AFTERNOON TEMPERATURES SOMEWHAT SIMILAR TO TODAY. MOS TEMP GUIDANCE
HAS BEEN UNDERESTIMATING THE WARMTH OF THIS AIRMASS. FORECAST GRIDS
ARE A COUPLE DEGREES ABOVE GUIDANCE THROUGH THE PERIOD. THIS
CHALLENGES THE RECORD HIGHS FOR MONDAY JULY 2. CHA 99 TYS 98 TRI 97
ALL SET IN 1954. HEAT ADVISORY WILL LIKELY BE REQUIRED FOR THE
CHATTANOOGA AREA MONDAY. ELSEWHERE HEAT INDICES ARE FORECAST JUST
BELOW ADVISORY CRITERIA. WIDESPREAD 70S OVERNIGHT AND MID 90S TO 100
DURING THE DAY. LAYER MOISTURE INCREASES SO SPOTTY AFTERNOON
CONVECTION WILL BEGIN TO INCREASE EACH DAY.
.LONG TERM (WEDNESDAY THROUGH SUNDAY)...A SERIES OF SHORTWAVES ARE
EXPECTED TO TRACK OVER THE RIDGE BRINGING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE AREA FOR WEDNESDAY THROUGH SUNDAY. STILL ABOVE
NORMAL TEMPERATURES ARE EXPECTED FOR THE PERIOD. STAYED RELATIVELY
CLOSE TO MEX/HPC GUIDANCE FOR TEMPERATURES
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 77 102 75 97 72 / 10 20 20 20 20
KNOXVILLE MCGHEE TYSON AIRPORT, TN 75 100 73 96 72 / 10 20 20 20 20
OAK RIDGE, TN 75 99 73 95 72 / 10 20 20 20 20
TRI CITIES AIRPORT, TN 70 95 66 94 67 / 30 30 30 20 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...HEAT ADVISORY UNTIL 9 PM EDT /8 PM CDT/ THIS EVENING FOR THE
FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
CLAIBORNE...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...
MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...
NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...
SULLIVAN...UNION...WASHINGTON TN...WEST POLK.
VA...NONE.
&&
SON/GHHazardous weather outlook, Jul 1, 4:38 AM EDT, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 438 AM EDT SUN JUL 1 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-020845- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 438 AM EDT SUN JUL 1 2012 /338 AM CDT SUN JUL 1 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... MORE HOT RECORD HIGH TEMPERATURES ARE EXPECTED TODAY...AS THE HEAT WAVE CONTINUES. FOR MORE ON THIS DANGEROUS HEAT...PLEASE SEE THE LATEST HEAT ADVISORY PRODUCTS FROM YOUR NATIONAL WEATHER SERVICE OFFICE. ISOLATED THUNDERSTORMS MAY BRING SPOTTY AND BRIEF RELIEF FROM THE HEAT...ESPECIALLY OVER THE HIGHER ELEVATIONS. AN ISOLATED STRONG TO SEVERE STORM COULD DEVELOP IN THE INTENSE HEAT OF THE AFTERNOON OR EVENING HOURS. GUSTY WINDS BELOW 50 MPH AND SMALL HAIL WOULD BE THE MAIN THREATS FROM THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... HIGH TEMPERATURES MAY NOT REACH RECORD VALUES MONDAY...BUT A HEAT ADVISORY MIGHT BE NEEDED FOR AT LEAST SOUTHERN PARTS OF EAST TENNESSEE. AS THE HIGH PRESSURE RIDGE WEAKENS ACROSS THE REGION...MOISTURE WILL GRADUALLY INCREASE FROM MID TO LATE WEEK. THIS INCREASE IN MOISTURE COULD LEAD TO A FEW AFTERNOON AND EVENING THUNDERSTORMS. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE...WITH THE MAIN THREATS BEING HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...UNLESS COVERAGE OF STRONG TO SEVERE THUNDERSTORMS INCREASES DURING THE WEEK. TG
In the hours before
Special weather statement, Jul 1, 5:24 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 524 PM EDT SUN JUL 1 2012 TNZ035-036-067-012215- ANDERSON TN-MORGAN TN-ROANE TN- 524 PM EDT SUN JUL 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...ANDERSON AND ROANE COUNTIES UNTIL 615 PM EDT... AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF OLIVER SPRINGS...OR 8 MILES SOUTHEAST OF WARTBURG...MOVING EAST AT 15 MPH. SMALL HAIL IS EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...OAK RIDGE...CLINTON AND OLIVER SPRINGS. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. DGS
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 6:33 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Roane | 42 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.